Side effects, whether real or assumed, of combined oral contraceptives (COC’s) are the most common reason why women discontinue them. Everything from acne, bloating, and weight gain has been reported and widely assumed to be true by consumers. However, the potential gain in weight appears to be the most dreaded of these effects.
Most women that I know have at least heard of this supposed weight gain effect from oral contraceptives. And I even know a few who stopped using them mainly because of this supposed change in the scale. Their reasons are many: estrogen, water retention, your body gearing up for pregnancy, significant increases in breast size, etc. But does the science bear any of this out? I have complied a large number of studies to discover if science has found that “the pill” makes you gain weight. Let’s begin.
Below I have complied at least 7 reviews and studies concerning weight gain and the pill. If you would like to skip to the end to find out what they generally say, you can scroll down to the section entitled “Conclusions.” If you want to know where those conclusions come from, and I think you should, continue reading.
Writes David Grimes in a study published recently in the journal Contraception:
Over the past half century, an elaborate mythology about these ill effects [weight gain etc.] has evolved, fueled by rumor, gossip and poor-quality research,
As for what the science says:
[...] placebo-controlled randomized trials document that nonspecific side effects [weight gain] are not significantly more common with combined oral contraceptives than with inert pills. These reported nonspecific side effects may reflect the nocebo phenomenon (the inverse of a placebo): if women are told to expect noxious side effects, these complaints occur because of the power of suggestion. Alternatively, nonspecific complaints may simply reflect their background prevalence in the population.
Because this study shows that the use of oral contraceptives (OC’s), does not cause weight gain any more than a sugar pill would, what we are dealing with is the placebo (or nocebo) effect. Effects like slight weight gain, mild depression, and other non-specific effects (general and caused by a variety of factors), can be accounted for purely by the power of suggestion. This is amazing in and of itself, but the point is that the slight effects that women are experiencing are a product of the marketing behind contraception pills, and not the pills themselves.
Furthermore, the study suggests that because there is no significant weight gain with the consumption of OC’s, the complaints about weight gain and other side effects are simply complaints about effects that happen already at the same rate to the rest of the population. This is what we would call confirmation bias.
The study acknowledges this connection between suggestion and marketing and goes on to say:
Because [the] evidence documents no important increase in nonspecific side effects with oral contraceptives, counseling about these side effects or including them in package labeling is unwarranted and probably unethical.
Another study published in Contraception echoed these findings.
When compared to other forms of birth control, studies shows that OC users experience less weight gain. This may lead you to think that all forms of contraceptive techniques then cause some weight gain. Not so fast, the study below shows that OC users gained less weight than women who didn’t take anything at all. It says:
Women using DMPA or NET-EN [injectable contraceptives] throughout, or switching between the two, had gained an average of 6.2 kg compared to average increases of 2.3 kg in the COC group, 2.8 kg in nonusers and 2.8 kg among discontinued users of any method.
There was hardly any difference in weight gain between women who took OC’s and women who took nothing.
This lines up perfectly with what we concluded before: women are expecting to gain weight, from ideas they get from advertisers and clinicians, and the placebo effect does the rest. Women are also expecting to notice weight gain, and therefore think is it due to the OC when they would have gained the weight anyway without it.
Finally, there are also studies that show that not only do OC’s not cause weight gain, but they may actually increase weight loss (by increasing metabolic rates), which is consistent with the findings of the above study.
Here’s another study discounting the OC-weight gain link.
The three placebo-controlled, randomized trials did not find evidence supporting a causal association between combination oral contraceptives or a combination skin patch and weight gain.
And another study…
The use of low-dose OC (EE2 plus gestodene) was not associated with overall impact on weight, body composition, or fat distribution.
And this even took into consideration estrogen-based pills, which many think is the culprit for the supposed weight gain.
And another study…
The low-dose OC containing 20 μg EE/100 μg LNG [a common OC] is safe, well tolerated, and does not cause weight gain.
And another study…
We carried out a comprehensive literature search and did not find evidence for the purported weight gain with use of low dose COCs.
I believe that I have made my point.
The thing that all these studies have in common is that they have found no evidence that there is a connection between using the pill and gaining weight.
What they have instead found is that any effects that women experience is chiefly due to the placebo effect, confirmation bias, and exaggeration of regular weight gain/loss.
- The placebo/nocebo effect: It has been shown that simply suggesting that women may gain weight when taking the pill will cause them to gain weight. Remove this suggestion, and we find that women do not gain any more weight on the pill than women who use nothing do.
- Confirmation bias: Because weight gain is a thing a life, and we tend to gain more as we get older, it is almost inevitable that you will gain some weight every year. However, it seems that women tend to associate this weight gain more with the pill than with the normal trend because of this myth. If you already believe you are going to gain weight, you will look for anything to prove you right. The pill is the scapegoat for this bias.
- Exaggeration: The confirmation bias allows for women to find a reason for their weight gain or weight loss. Even though they are not gaining anymore weight than women who take nothing, they exaggerate the effects because of the assumed connection. Everyone has an anecdote about someone they know who has gained weight on the pill, but they aren’t considering the normal ebb and flow of your body’s weight. Thankfully, science doesn’t exaggerate.
When you combine the all of these factors you have a word-of-mouth myth, perpetuated by industry and “confirmed” by intuition, that has most women believing in it. But when we look at the science we see that it is just that, a myth. The pill is safe, effective, and does not make you gain weight.
- Prospective study of weight change in new adolescent users of DMPA, NET-EN, COCs, nonusers and discontinuers of hormonal contraception
- The effect of oral contraceptive agents on the basal metabolic rate of young women.
- Combination contraceptives: effects on weight.
- Nonspecific side effects of oral contraceptives: nocebo or noise?
- Oral Contraceptives Associated with Weight Loss
- Weight change and adverse event incidence with a low-dose oral contraceptive: two randomized, placebo-controlled trials
- Effects of low-dose estrogen oral contraceptives on weight, body composition, and fat distribution in young women
- Weight gain on the combined pill–-is it real?